Stomach problem 1 (?) – Cyclosporine
Why did he get stomach problems NOW, when decreasing the dose?
Manuel had had major problems twice with the Atopica (Cyclosporine)
Four hours after medicine he had major pain (when the capsules are released in the intestine). Restless, breathing in pain, asking for help, pointing at his stomach and moaning. 😥 We went to the vet once, but at the parking outside the emergency, the pain-attack ended…
This is really strange since we actually have decreased the dose… but later on we believe we understood why.
BUT, at this point we were discussing to just quit the medication… we do not want to cause him this much pain and we had to think about advantages and disadvantages.
Stomach problem 2 – Toxic from Bacteria??
His stomach started making major, major noise and it did not stop. He did not want to eat at first and then, when he got to choose between food with a lot of red meat and diet-food (rice and white fish) he chose the diet-food. So we had several suspicions. Of course he also reacted stronger on the Atopica at this point in time.
- He had caught something nasty from day-care as they are a lot of dogs there
- Treats at day-care? (he has not that sensitive stomach)
- The frozen “wet-food” we buy for him was from a bad batch (from time to time the producers of any brand tend to get problems with bacteria etcetera.)
- The rise we had served him (from the day before as we usually do) was bad
- The treats we give him (dried liver, and frozen bones) were bad
How to evaluate?
So we decided to:
- give him home-made food twice a day (a very small snack in the morning and a lot of food some hours before the medicine) and remove all purchased treats just giving him food we would eat.
- instead of giving him 200 mg Atopica every second day, we tried 100 mg Atopica every day
- great stomach, no noise, no gas.
- no reaction what so ever on the Atopica so he can cope with it as long as nothing else is tough on his stomach
How to move forward
We will continue with home made cooking for some weeks before we start adding other components (bought food, treats and more) one by one to see if anything strange happens. We will cook fresh food every day, not using rice from the day before.
Manuel is in his normal spring-shedding, and we connect this to this slightly stronger SA-reaction (strong is a heavy word for his reaction, but he medicated so we must see the “small signs” as bigger than we think). Therefore we have decided to actually increase the dose for a short period of time.
As we do not see Atopica as the main-reason for the problems, and Manuel’s stomach is now in a great condition, we will actually increase the dose for a short period of time.
Happy and crazy! He is dropping coat in a “normal” way – except for his neck
Both eyes are some-what runny
Dry skin, but OK – I will use olive oil there. As he is dropping the few long hairs he had, the tail is now a puppy-woolly-tail.
It is slightly worse. Darker in colour and really dry as well as as minor SA-smell (inflammation) and it disturbs him somewhat as he comes and rubs his neck towards us. I have started to treat the area more often now.
There is a great website that may help. Please take a look. I have a 12 year-old Akita who is only 65 pounds (female) and was the runt of the litter. She started having crusty skin a year ago and her vet could not identify what was going on. I found this website and started her on the recommended treatment. She no longer is stiff, lame but is still fighting the skin issues which the site describes as a yeast overgrowth and causes “leaky gut syndrome”. They also have specific dog foods that are recommended.
I removed the link since it did not lead to any website. If you have a link to a informative site about yeast that could be of interest since yeast is a secondary problem that often occurs to SA-dogs. Information on what to think about regarding the diet could be of interest.